I first mention feeling ill some weeks ago… in one post I actually used the following phrase…
I had aches in places where I didn’t know I had places. I couldn’t shake my head or sneeze… it hurt. My legs just didn’t want to cooperate. My shoulders hurt, so did my back. It felt to me as if someone had left a few of their cooking utensils buried in my vital organs. Simply put… everything seemed to hurt.
So, last Friday I dragged myself off to the doctor. Imagine, in the first week of a new job asking off to see the doctor. Imaging taking off early on your first Friday. Imagine working the whole week dosed up on medication so the folk won’t realise you’re in a spot of bother. A rather inauspicious start, to say the least!
I’d made the appointment the day before and as an afterthought I tossed my D2 medication into my bag before setting off on Friday morning… by now well used to doctors asking about conditions and medication. OK, before I continue… I was off to see a different doctor, not the usual D2 clinic.
About the first question the doctor asked after establishing my poorly state was for me to list my medication.
“Has anything changed? What’s new? Pain all over… something’s obviously not right…”
I dug in my bag and produced my medication… all neatly packed into a ‘Statin’ box. The doctor’s reaction was instant!
“Fl…!” Did I hear correctly? “You’re poisoning yourself!” The doctor’s reaction bordered on disgust… obviously he had a certain dislike for the family of drugs that pass under the ‘Statin’ banner. Not much later he jabbed me with whatever… pain management… call it what you want but by the time I walked out I felt better. Maybe the reassurance of finding the cause for my pain was sufficient to give me sufficient lift to walk back to the station.
One of the tasks the doctor prescribed was for me to do my own homework… yes, the internet is powerful but also filled with drivel… read it at your own peril. That I have done. I am obviously not a chemist/ pharmacologist/ doctor but I can read! I looked at a few of the articles with a large pinch of cynicism… why not? A balanced approach was needed. I wasn’t fully up for believing the doctor or some of the doomsday literature on the net… until I actually got my hands on the very bit of paper inserted in my next supply of my statin… wow… they say it all, yes, they do! You can’t really argue with the manufacturer when they warn you of the possible consequences!
The side effects of statins can be far worse than previously thought, a study suggests.
For the first time, the level of harm posed by the cholesterol-lowering drugs has been quantified by researchers.
They found some users are much more likely to suffer liver dysfunction, acute kidney failure, cataracts and muscle damage known as myopathy.
For some patients, the risk is eight times higher than among those not taking statins. Overall, the risk of myopathy – which may be irreversible – is six times higher for men on statins and three times higher for women.
Not my words… to view the whole article please click here.
Are There Side Effects of Statin Drugs? (Click here to view the whole article…)
Most people who take statin drugs tolerate them very well. But some people experience side effects.
The most common statin side effects include:
Headache/ Difficulty sleeping/ Flushing of the skin/ Muscle aches, tenderness, or weakness (myalgia)/ Drowsiness/ Dizziness/ Nausea and or vomiting/ Abdominal cramping and or pain/ Bloating and or gas/ Diarrhea/ Constipation/ Rash
Statins also carry warnings that memory loss, mental confusion, high blood sugar, and type 2 diabetes are possible side effects. It’s important to remember that statins may also interact with other medications you take.
Which Statin Side Effects Are Serious?
Statins are associated with a few rare, but potentially serious, side effects including:
- Myositis, inflammation of the muscles. The risk of muscle injury increases when certain other medications are taken with statin use.
- Elevated levels of CPK, or creatine kinase, a muscle enzyme that when elevated, can cause muscle pain, mild inflammation, and muscle weakness. This condition, though uncommon, can take a long time to resolve.
- Rhabdomyolysis, extreme muscle inflammation and damage. With this condition, muscles all over the body become painful and weak. The severely damaged muscles release proteins into the blood that collect in the kidneys. The kidneys can become damaged trying to eliminate a large amount of muscle breakdown caused by statin use. This can ultimately lead to kidney failure or even death. Fortunately, rhabdomyolysis is extremely rare. It occurs in less than one in 10,000 people taking statins.
After all that reading and the very revealing thoughts passed on by the manufacturer I sat back to ponder. If the doctor’s righteous anger was justified was I actually doing this to myself? Indeed… I was! Why? I don’t know… it’s not for me to say what the sequence of events around the treatment of D2 is. What is rather worrying though, we trust the doctors who prescribe the drugs… we trust them to get it right… don’t we? Yet… I’ve been taking a statin for more years that I care to count.
My major concern is that fact that once you reach the tipping point the body may not be able to recover fully. Yes, read the material… irreversible damage! That’s quite damming, is it not? I leave you with a photo of the leaflet. I also leave you with a few links but feel free to hunt for your own reading material.
What I’ll also say is that we’re all adults, we should be able to take care of ourselves, we should read the fine print… yes, that we should do. However, my mind is drawn to the analogy of the accountant swindling his most trusty investors. We inherently trust the medical profession. I for one would find it difficult to question a doctor’s opinion. Well, that’s in the past… that’s for sure!
This is not a promotional splurb but thanks to Dr Neville Wilson of the Leinster Medical Center… it’s now been a week since visiting his rooms… all I can say is thank goodness I did! Thanks Doc… I owe you a big fat chunk of lean meat on the braai!
This post has left such mixed thoughts yet, while I was preparing it I kept thinking about Rara and Diane. Rara’s partner is a diabetic… I wonder about his medicine. Then, not too long ago Diane told of her hubby’s close shave when his script was changed…
OK… I’ll go now but I promise… I’ll be back with more thoughts!
A few random links…